The unusual case of a man who produced green blood when undergoing a operation is analysed in a Case Report in this week’s edition of The Lancet.
Dr Stephan Schwarz and Dr Alana Flexman, Department of Anaesthesia, St Paul’s Hospital, The University of British Columbia, Vancouver, Canada and colleagues performed the operation and authored the Case Report.
The man – a 42-year-old white Canadian – had developed a compartment syndrome (localised tissue/nerve damage due to restricted blood flow) in both lower legs after falling asleep in a sitting position. He was a smoker whose medical history included chronic shoulder pain and migraine, and was taking a number of regular medications, including sumatriptan to treat the migranes.
Doctors decided he needed urgent fasciotomies (a limb saving procedure in which tissue is cut into to relieve pressure) and he underwent emergency tests, which determined he was mildly tachycardic (rapid heart beat) but had normal blood pressure and his only initial abnormal blood result was an extremely high creatine kinase concentration.
In the operating theatre, multiple attempts to insert a radial arterial catheter yielded dark greenish-black blood, which was immediately sent away for analysis. Meanwhile the catheter was eventually fully inserted, and the man recovered well.
Sulfhaemoglobinaemia, rather than cyanosis, was diagnosed as the cause of the green-black blood. Cyanosis is usually caused by deoxyhaemoglobin (the deoxygenated form of the blood’s oxygen-carrying haemoglobin molecule), which imparts a blue colour to the skin and mucous membranes. However, occasionally this discolouration can be caused by sulfhaemoglobin – which forms when a sulphur atom is incorporated into the haemoglobin molecule, and can be caused by medications, including sulfonamides.
The authors say: “It is possible that our patient’s arguably excessive intake of sumatriptan, which contains a sulfonamide group, caused his sulfhaemoglobinaemia.”
They conclude: “Sulfhaemoglobinaemia generally resolves with erythrocyte (red blood cell) turnover; however, transfusion can be necessary in severe cases.”